Wisconsin, 2005

Flooding in Wisconsin, April 1, 2005

April 1, 2005 · NWS GRB · 3 events in 3 counties and zones

Warm temperatures caused runoff from melted snow resulting in minor flooding on a few rivers early in the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Warm temperatures caused runoff from melted snow resulting in minor flooding on a few rivers early in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 31, 3:30 PM CST, 10 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 3:30 PM CST, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST THU MAR 31 2005

.SHORT TERM...TONIGHT/FRIDAY.   CLOUDS AND LINGERING LIGHT PCPN REMAINS
OVER PARTS OF EASTERN AND NORTHEAST WISCONSIN AS THE SURFACE LOW WITH
UPPER S/W TROF LIFTS EASTWARD.  MAY NEED TO MENTION ISOLATED PCPN EARLY
THIS EVENING OVER FAR NE WI...OTHERWISE A CLEARING TREND IS EXPECTED.
CLEARING SKIES AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO FALL INTO THE
20S OVER MOST LOCATIONS.  GUID TEMPS OK.

MAIN CHALLENGE WITH THE FCST IS PCPN POTENTIAL FOR FRIDAY AS DEEPENING
COLD UPPER S/W TROF SWINGS OVER STATE.  MODELS IN AGREEMENT WITH H5
TEMPS OF -30 TO -35 C TO MOVE OVER THE FORECAST AREA BY FRIDAY AFTERNOON
TO PROVIDE STEEP LAPSE RATES.  AS FAR INSTABILITY...TT/S AT OR NEAR 50
ALSO PROGGED.  LAPSE RATES MOST IMPRESSIVE OVER NRN WI AND UPPER
MICHIGAN...HOWEVER AIR MASS MAY TOO DRY IN THIS REGION FOR SATURATION.
WILL CONTINUE MENTION RW/SW CHC FOR NRN WI AND RW CHC FOR THE SOUTH.
WILL NOT MENTION TSRA DUE TO LACK OF A SURFACE FEATURE AND AIR MASS AS
MENTIONED IS RATHER DRY...AND ANY PCPN AMOUNTS WILL BE LIGHT.  MODELS
ALSO HAVE TRENDED TO SLOWER ARRIVAL OF THE PCPN AND HAVE FOCUSED PCPN
FOR THE AFTERNOON HOURS WITH PEAK HEATING.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. 00Z GFS SOLUTION IS
SLOWER THAN NAM/NGM WITH THE H5 TROF MOVING THROUGH WI ON FRI/FRI NT...
SO HAVE MENTIONED PCPN FOR THE FIRST FEW HOURS ON FRI NT. THICKNESSES
AND 850 MB TEMPS WOULD HAVE ME BELIEVE PCPN WILL BE IN THE FORM OF
SNOW...BUT BOUNDARY LATER MAY STILL BE WARM ENOUGH BETWEEN 00Z AND 03Z
TO MELT SNOW SO BOTH RAIN AND SNOW ARE MENTIONED. SHORT WAVE ENERGY AND
WARM ADVECTION AHEAD OF THE NEXT SFC SYSTEM WILL BRING PCPN CHCS BACK TO
THE FA...BUT TEMPS FAVOR RAIN SHOWERS. GFS HAS PCPN ARRIVING DURING THE
DAY ON MON BUT DGEX...PREVIOUS FCST AND FCSTS FROM SURROUNDING AREAS ALL
HOLD OFF MENTION OF RAIN UNTIL MON NT SO HAVE LEFT THAT ALONE. MID RANGE
MODELS HAVE SOME SIGNIFICANT DIFFERENCES. (E.G. AT 12Z WED GFS HAS SFC
LOW CENTER OVER LE...DGEX HAS IT IN NW OH...ECMWF HAS VCNTY MCI AND
UKMET HAS IT IN NC WI.) SO HAVE NOT CHANGED MUCH IN THE LATTER HALF OF
THE FCST. HOWEVER...PCPN WAS ADDED TO WED NT SINCE PCPN MAY LINGER AS
THE H5 TROF ROTATES THROUGH THE REGION...AND TO MAINTAIN CONSISTENCY
WITH SURROUNDING OFFICES SINCE ALL HAD SOME TYPE OF PCPN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TDH/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 31, 4:30 AM CST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CST THU MAR 31 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
430 AM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS WILL INCREASE TODAY. WIND GUSTS TO 40 MPH ARE
POSSIBLE. ANY OUTDOOR OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WINDS
SHOULD BE SECURED OR TAKEN INDOORS.

MINOR FLOODING IS STILL POSSIBLE TODAY. THE GREATEST RISK IS ACROSS
CENTRAL AND NORTH-CENTRAL WISCONSIN. THE COMBINATION OF THE RAINFALL IN
THE PAST 24 HOURS...FROZEN SOIL...AND MELTING SNOW ACROSS THE NORTH
COULD LEAD TO SOME PONDING OF WATER ON AREA ROADWAYS. SEVERAL RIVERS
WERE ALREADY AT BANKFULL...AND MAY REACH OR EXCEED FLOOD STAGE WITH THE
ADDITIONAL SNOWMELT AND RAINFALL. WITH THE ICE BEGINNING TO BREAK UP ON
MANY AREA RIVERS...THE POSSIBILITY OF ICE JAMS CAUSING RAPID
FLUCTUATIONS IN RIVER LEVELS WILL PERSIST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM MAY AFFECT THE AREA DURING THE EARLY TO MIDDLE PART
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT...BUT
ANY REPORTS OF FLOODING SHOULD BE FORWARDED TO THE NATIONAL WEATHER
SERVICE.

SKOWRONSKI/ECKBERG
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Shawano

When
April 1, 1:42 AM CST to 7:54 AM CST
Where
Shawano forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.450, -91.933

Flood, Southern Oconto

When
April 1, 5:22 AM CST to 7:45 AM CST
Where
Southern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Flood, Lincoln

When
April 1, 12:59 PM CST to 1:32 PM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448575, 5448573, 5448574.